Necrotizing Thrombophlebitis Secondary to Mycobacterium Chelonae in a Hemodialyzed Patient

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Superficial nodular thrombophlebitis caused by Mycobacterium tuberculosis is a little known entity that classically has been considered as “the fourth tuberculide.”1–4 To date, no similar cases have been described in association with atypical mycobacterial infections.
A 77-year-old man was referred to the Dermatology clinics in January 2014 because of multiple skin nodules and painful ulcers on both lower limbs (Fig. 1). The patient described initial redness and tenderness of the nodules that subsequently evolved into painful necrotic ulcers, involving both lower legs. Simultaneously, several cord-like, indurated, erythematous lesions appeared following the track of the nodules. His vital signs were normal, and physical examination was otherwise uneventful except for the dermatological clinical picture.
The patient was previously diagnosed with a myelodysplastic syndrome, sideroblastic anemia type in 2008, requiring regular red blood cell transfusions every 2 weeks. In 2009, he developed an end-stage chronic kidney disease secondary to advanced nephroangiosclerosis and hemodialysis was initiated through a permanent catheter.
Two skin biopsies were obtained both from the nodule and from the linear lesion. Microscopic examination of both specimens revealed the same picture (Fig. 2). The lesion showed a skin with extensive inflammation, foci of necrosis of the papillary and reticular dermis, and a dense neutrophilic infiltrate. In the periphery of the abscesses we recognized thrombi in the medium-sized veins and venules. Histochemical stain Ziehl–Neelsen demonstrated acid-fast bacilli. Culture of the skin biopsy from the nodule revealed Mycobacterium chelonae.
A final diagnosis of necrotizing granulomatous dermatitis secondary to Mycobacterium chelonae along with abscessed necrotizing thrombophlebitis was given. Clinical and microbiological clearances were obtained after a 6-week treatment with oral clarithromycin (500 mg once daily) and intravenous amikacin (500 mg every 48 hours). There was no recurrence of infection during the following 10 months.
Similar to Mycobacterium fortuitum and Mycobacterium abscessus, Mycobacterium chelonae (MC) is an acid-fast rapid-growing bacterium that may cause skin and soft tissue infections (SSTIs), especially in patients with predisposing factors.5 Its ubiquitous nature and its relative resistance to chlorination and antiseptic products let MC to be widely present not only in soil, dust, and environment but also as a contaminant related to dermocosmetic, surgical, and medical procedures, including hemodialysis. Although a great number of cases have been reported in association with nosocomial infections, the ubiquity of the mycobacterium causes that the source of inoculation frequently remains unknown.5,6
Cutaneous findings related to MC infections include a variety of nonspecific clinical and histological presentations, which are strongly determined by both the mechanism of transmission and the immunological status of the host.6 Localized cutaneous infections in the form of cellulitis or unilateral abscesses are mostly observed, involving the extremities of immunocompetent patients secondary to incidental nonaquagenic trauma, and long-term catheters. Initial lesions usually consist of refractory abscesses or several subcutaneous nontender nodules that typically become ulcerated. On the other hand, the disseminated cutaneous form is defined by the appearance of multiple bilateral lesions, usually located on the lower limbs, as a result of the hematogenous extension of MC. Such clinical presentation is the most common dermatological picture observed in MC-related SSTIs, both in immunocompetent patients and immunosuppressed patients, though associated systemic involvement is significantly higher in the last group.6
Sporotrichoid lymphocutaneous spreading can occur in both localized and disseminated cutaneous infection. Actually, it is a relatively common feature of SSTIs caused by atypical mycobacteria, and thus this etiology should be routinely considered within the differential diagnosis of nodular lymphangitis syndrome. In contrast, vascular complications secondary to atypical mycobacteria infections seem to be highly unusual.
    loading  Loading Related Articles